Friday, 8 April 2016

The Herxheimer Reaction

According to Wikipedia, the Jarisch-Herxheimer Reaction (also known simply as the Herxheimer Reaction) is caused when a large number of harmful bacteria are killed inside the body, causing the release of toxic substances into the blood stream that were previously contained inside the walls of the living bacterial cells.  The immune system mounts an immune response to the toxins found mostly in the dead bacterial cell walls (being either endotoxins, lipoproteins, or lipopolysaccharides), and causes a systemic inflammatory reaction.

The person experiencing this reaction will feel terrible.  They may experience symptoms that are indistinguishable from an acute viral or bacterial infection, such as fever, aches, pains, chills, headache, muscle pain, and other such symptoms.

Normally, this reaction is associated with the use of antibiotics.  However, anything that causes harmful bacteria to die off can trigger such a reaction.

We have seen this reaction in some people who have taken a very effective probiotic product, where the individual taking the probiotic has stopped taking it, thinking it was the probiotic that was making them sick.  In fact, it was far more likely that the probiotic was doing the very job it was being taken for!  In such cases, it is recommended that the dose of the probiotic is reduced and gradually increased over a period of 1-2 weeks, to allow time for the body to clear the immuno-toxic products from the body, and for the numbers of the probiotic bacteria to gradually increase and stabilise.

No comments:

Post a comment